Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 156, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 13, 2018, 4:26 AM PDT for San Bernardino County, California. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 4:26 AM PDT (11:26 UTC)
- Expired
- Oct 13, 2018, 9:30 AM PDT
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 8:38 AM PDT | FLASH FLOOD | Vidal Junction, CA | CALTRANS REPORTS THAT SR62 IS CLOSED DUE TO FLOODING. HWY 95 IS FLOODED BUT REMAINS OPEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 252 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WGUS55 KVEF 131126
FFWVEF
CAC071-131430-
/O.NEW.KVEF.FF.W.0156.181013T1126Z-181013T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
426 AM PDT SAT OCT 13 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until 730 AM PDT.
* At 424 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall rates of over an inch
per hour appear possible. Flash flooding is expected to begin
shortly, specifically along Highway 62 and parts of Vidal Junction.
* Some locations that will experience flooding include...
Highway 95 At Mile Marker 29, Highway 62 west of Vidal Junction,
Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
3420 11423 3419 11423 3417 11429 3414 11432
3411 11441 3408 11444 3408 11493
$$
TB33 follow-up statements
315
WGUS55 KVEF 131408
FFWVEF
CAC071-131630-
/O.EXT.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
708 AM PDT SAT OCT 13 2018
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until 930 AM PDT.
* At 704 AM PDT, Doppler radar indicated heavy rainfall likely
producing flash flooding across the warned area, specifically
along Highway 62 west of Vidal Junction. Radar estimates over an
inch of rain has fallen in the warned area over the last hour.
* Some locations that will experience flooding include...
Highway 62 west of Vidal Junction, Highway 95 At Mile Marker 29,
Earp, Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
3420 11423 3419 11423 3417 11429 3414 11432
3411 11441 3408 11444 3408 11493
$$
TB3348
WGUS75 KVEF 131552
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
852 AM PDT SAT OCT 13 2018
CAC071-131630-
/O.CON.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
852 AM PDT SAT OCT 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...
At 849 AM PDT, California Department of Transportation has closed
California Highway 62 from Vidal Junction to Ironage Road in both
directions. There is minor flooding across Highway 95 north of Vidal
Junction but the road is open.
Some locations that will experience flooding include...
Highway 95 At Mile Marker 29, Earp, Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
3420 11423 3419 11423 3417 11429 3414 11432
3411 11441 3408 11444 3408 11493
$$
Boothe951
WGUS75 KVEF 131622
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
922 AM PDT SAT OCT 13 2018
CAC071-131632-
/O.EXP.KVEF.FF.W.0156.000000T0000Z-181013T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
922 AM PDT SAT OCT 13 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 930 AM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3432 11509 3455 11499 3444 11437 3424 11418
3420 11423 3419 11423 3417 11429 3414 11432
3411 11441 3408 11444 3408 11493
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:00 AM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 13, 2:00 AM PDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 200 AM PDT Sat Oct 13 2018 .SYNOPSIS...Showers and thunderstorms will skirt our southern areas today as a low pressure system moves across the region. This will be followed by a strong cold front Sunday bringing gusty north winds, and the first freeze of the season to parts of the Owens Valley and southern Great Basin Monday morning. Gradually moderating temperatures and dry conditions are expected most of next week. && .SHORT TERM...through Monday morning. Closed low currently located just offshore the San Diego coastline will continue to spark shower and thunderstorm activity across much of Southern California and parts of the western Mojave Desert through the morning hours. Expect this activity to translate eastward in the coming hours, with the bulk of the precipitation staying along and south of I-40, but some lighter showers may creep as far north as the southern tip of Nevada by sunrise. Further south, more robust activity aided by strong divergence aloft within the northeast quadrant of the closed low will be capable of locally heavy rain and isolated flash flooding, as was noted earlier this evening near Joshua Tree. Timing-wise, these thunderstorms will likely reach the Lake Havasu area before sunrise, and into the southern half of Mohave county shortly after. Heaviest precipitation will likely exit to our east by midday, but some residual wrap around precipitation may impact Mohave county and parts of the Mojave Preserve through the early evening hours before dissipating as the low pushes eastward. By Sunday, a potent northern stream trough will dive southward out of the central and northern Rockies and pinch off over central Arizona by Monday afternoon. This feature will drag a fairly strong cold front southward with it, with gusty north winds filling in, especially along and near the Colorado River valley. It will also usher in some of the coolest air we've seen so far this fall, with the first freeze of the season likely near Bishop and northern Owens Valley, as well as most of the southern Great Basin. With fairly high confidence and model agreement on these temperatures, I went ahead and upgraded the freeze watch to a warning for those areas. .LONG TERM...Tuesday through Friday. A closed low meanders over the southwest much of next week keeping temperatures below normal. Kept the period dry, however there is more uncertainty today as models flipped back shifting the closed low further westward Wednesday/Thursday. If the westward shift occurs there could be just enough instability under the cool pool aloft to generate some precipitation over Mohave County. && .AVIATION...For McCarran...Generally light and diurnal winds are expected today with dry conditions expected. FEW-SCT clouds can be expected with bases of 9-12k, with decreasing clouds after sunset. Gusty north winds will move in late Saturday night, with gusts to 20 knots possible. For the rest of southern Nevada, northwest Arizona and southeast California...Numerous showers and thunderstorms are likely early this morning lasting into midday, primarily south of a KDAG-KIGM line. In this area, CIGs may drop below 3k at times, and periods of heavy rain and lightning will be possible. Improving conditions are expected further north, with skies quickly becoming bkn-sct with northward extent and decreasing shower activity. Generally light and diurnal winds are expected for the TAF sites today, though gusty north winds will begin impacting KBIH by early this evening with gusts to 25 knots possible. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Outler LONG TERM...Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Oct 13, 3:06 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 AM PDT SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 2 E LANDERS 34.27N 116.36W
10/13/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A VEHICLE WAS FORCED OFF THE
ROADWAY DUE TO FLOODING ON BONITA AVE AND
RECHE RD.
1140 PM FLASH FLOOD 3 WSW JOSHUA TREE 34.12N 116.36W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED SEVERAL VEHICLES STUCK IN FLOOD
WATERS ON THE ROADWAY OF YUCCA TRAIL AND
ALTA LOMA DRIVE.
1140 PM FLASH FLOOD 2 WSW JOSHUA TREE 34.12N 116.35W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A VEHICLE STUCK IN FLOOD
WATERS. WATER WAS NOT ENTERING THE VEHICLE
BUT 2 ADULTS AND 2 CHILDREN OCCUPIED IT.
FLOODING OCCURRED ON OLYMPIC RD AND ALTA
LOMA DR.
1136 PM FLASH FLOOD JOSHUA TREE 34.13N 116.31W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED DEBRIS IN THE ROADWAY AND A
STUCK FIRETRUCK IN FLOOD WATERS ALONG SR62
AND SUNBURST RD.
1133 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED FLOODWATER ON THE ROADWAY
FORCED A VEHICLE ON THE NB SIDE OF SR62 INTO
A WASH NEAR HALLEE RD.
1125 PM HAIL JOSHUA TREE 34.14N 116.31W
10/12/2018 E0.75 INCH SAN BERNARDINO CA PUBLIC
RECEIVED A PHONE CALL DESCRIBING HAIL
LASTING 15 MINUTES AND ACCUMULATING 1 INCH
ON THE GROUND IN JOSHUA TREE. HAIL ESTIMATED
TO BE THE SIZE OF A PENNY.
1156 AM FLASH FLOOD 4 N YUCCA VALLEY 34.17N 116.42W
10/12/2018 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED SIGNIFICANT
FLOODING ACROSS HWY 247 BETWEEN LINN RD AND
BUENA VISTA. MULTIPLE WATER CROSSINGS ALONG
THE ROADWAY HAVE OVER 6 INCH DEEP FLOOD
WATERS WITH SURGES TO A FOOT OR MORE. TIME
ESTIMATED FROM RADAR.
&&
JVLocal storm report, Oct 13, 4:26 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 AM PDT SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD 4 NNW JOSHUA TREE 34.18N 116.33W
10/13/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED SUNNY VISTA RD WASHED OUT.
PEOPLE TRIED TO LEAVE CAMPGROUND BUT COULD
NOT PASS THROUGH THE ROADWAY.
0129 AM FLASH FLOOD 1 ENE YUCCA VALLEY 34.12N 116.41W
10/13/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A VEHICLE STALLED IN FLOOD
WATERS ON THE ROADWAY ALONG SR62 AND JOSHUA
LANE.
0116 AM FLASH FLOOD 4 NNE JOSHUA TREE 34.19N 116.30W
10/13/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED THE RIGHT SIDE OF THE ROADWAY
WASHED OUT WITH FLOOD WATERS AND A VEHICLE
STUCK ON THE ROAD ALONG BORDER AVENUE AND
ABERDEEN DRIVE.
1207 AM FLASH FLOOD 1 W JOSHUA TREE 34.13N 116.33W
10/13/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A FLOODED ROADWAY AT SR62 AND
JUNIPER RD.
1154 PM FLASH FLOOD 2 WNW JOSHUA TREE 34.14N 116.34W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A VEHICLE STUCK IN FLOOD WATERS
IN THE ROADWAY ALONG TERRACE DRIVE AND
SHERWOOD ROAD.
1136 PM FLASH FLOOD 3 W JOSHUA TREE 34.13N 116.38W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED FLASH FLOODING ON SR62 AT
RONALD DR.
1135 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A CAR STUCK IN FLOOD WATERS ON
THE ROADWAY. FLASH FLOODING AND DEBRIS COVER
SR62 AT HILLVIEW RD.
1026 PM LIGHTNING 3 NE MORONGO VALLEY 34.08N 116.54W
10/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED LIGHTNING STRUCK A POWER POLE
AND STARTED A FIRE. RAINFALL MANAGED TO PUT
OUT THE FIRE.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:15 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Oct 13, 1:10 AM PDT | Freeze Warning | VEF | 56 hr | |
| Oct 13, 1:27 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Oct 13, 2:37 AM PDT | Flash Flood Watch | VEF | San Bernardino | 12 hr |
| Oct 13, 2:52 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 5 hr |
| Oct 13, 4:13 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 6 hr |
| Oct 13, 5:46 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Oct 13, 6:00 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 13, 8:14 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Oct 13, 2:40 PM PDT | Wind Advisory | VEF | San Bernardino | 53 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.